Hello!

23 Comments

A new study suggests birth control pills could have more dangerous side effects than previously thought.

A research team at University of Michigan set out to analyse how much the oral contraception affects hormone levels in women, since certain hormones increase breast cancer risk, shared Daily Mail.

Analysing seven commonly-prescribed pills, they found four of them more than quadrupled the levels of progestin – a synthetic form of progesterone – in women.

One pill drove up exposure to ethinyl estradiol, a synthetic estrogen strongly linked to breast cancer, by 40 percent.

Human evolutionary biologist Beverly Strassmann, who led the study, said the research should not discourage women from using birth control pills, since they are an effective form of contraception and can have other medical benefits.

Rather, she said, the findings should be motivation to overhaul how birth control pills are designed to minimize the risk of breast cancer.

‘Not enough has changed over the generations of these drugs, and given how many people take hormonal birth control worldwide—millions—the pharmaceutical industry shouldn’t rest on its laurels,’ said Professor Strassmann, faculty associate at the University of Michigan Institute for Social Research.

The study’s goal was to test whether the synthetic versions increased or decreased hormonal exposure compared to what women might get from their own ovaries.

‘That this hasn’t been answered is amazing, given that we already know that there’s a correlation between hormonal exposure and breast cancer risk,’ Professor Strassmann said.

To conduct the study, the research team analysed data from 12 previous studies that measured the amount of estrogen and progesterone over the menstrual cycle in women who were not taking the pill.

Professor Strassmann then compared the total levels of estrogen and progesterone in these women to the total levels of synthetic hormones, progestin and estradiol, in women taking one of several commonly prescribed birth control pills for 28 days.

That information was taken from the package inserts for each contraceptive formulation.

‘It is critically important to know whether hormonal contraception further exacerbates this risk,’ Professor Straussman said.

Evidence shows that a prolonged period of high levels of estrogen, for example during pregnancy or in obese women, can cause abnormal cells to grow.

Are you confident with your choice of birth control?

Share your comments below.

Image via getty

  • that is great that there is research but very scary statistics

    Reply

  • Not all take the pill as birth control. Some are prescribed it to adjust hormone levels for those with problems associated with their periods.

    Reply

  • They do need to investigate as this effects thousands of women.

    Reply

  • !!! That’s nice to know after I took them for years! So glad hubby has now had a vasectomy!

    Reply

  • Thankfully (in a way) I have to no longer worry about birth control or going on the pill due to having a fully hysterectomy….but that has in itself had other side effects!

    Reply

  • Certainly more research around this is needed!

    Reply

  • I thought I was confident in my pill but it’s something I’ll definitely take up with my GP next time I visit him. His plan is to get me off it in the next couple of years, but I will have the discussion sooner.

    Reply

  • An interesting article – thanks for sharing.

    Reply

  • Another failure from the pharmaceutical companies, using dangerous ingredients at dangerous levels.

    Reply

  • I got pregnant by taking the pill. what the doctors didn’t tell me that if I had an upset stomach or some head cold flu, unwell etc the contraception doesn’t work!!!! I now have the implanon. having trouble to load the fatties onto someone else as I don’t want it!

    Reply

  • My best friend and I both have lesions on our livers due to the pill!

    Reply

  • I’ve never been so positive about the pill as contraceptive. To take it day in day out is just not good for our bodies and has too many possible negative side effects.

    Reply

  • I’m very confident with my birth control and pleased I don’t have to worry about these pills.

    Reply

  • Great another thing to go for women

    Reply

  • Thank you for this informative post.

    Reply

Post a comment
Like Facebook page

LIKE MoM on Facebook

Please enter your comment below
Would you like to include a photo?
No picture uploaded yet.
Please wait to see your image preview here before hitting the submit button.
Your MoM account


Lost your password?

Enter your email and a password below to post your comment and join MoM:

You May Like

Loading…

Looks like this may be blocked by you browser or content filtering.

↥ Back to top

Thanks For Your Star Rating!

Would you like to add a written rating or just a star rating?

Write A Rating Just A Star Rating
Join